MAUDE Adverse Event Report: BIOMET MICROFIXATION STERNALOCK BLU SYSTEM PLATE, 8 HOLE STRAIGHT; PLATE, FIXATION, BONE

BIOMET MICROFIXATION STERNALOCK BLU SYSTEM PLATE, 8 HOLE STRAIGHT; PLATE, FIXATION, BONE
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 05/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint: (b)(4).Concomitant medical product: zimmer biomet sternalock blu system screw, cancellous cross-drive locking, catalog #: 73-2414 lot #: ni; zimmer biomet sternalock blu system plate, 8 hole x, catalog# 73-2623, lot #: ni; zimmer biomet sternalock blu system plate, 8 hole straight, catalog# 73-1952, lot #: ni the user facility is foreign; therefore a facility medwatch report will not be available.Report source - (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00333, 0001032347-2019-00334, and 0001032347-2019-00335.
 
Event or Problem Description
It was reported that the patient underwent bypass surgery in 2016.The sternlock product was implanted in (b)(6) 2017 after a sternal wound healing disorder.After approximately two years, imaging showed transverse fractures and dehiscence at the manubrium/xiphoid.Upon removal of the product, three screws were fractured at the lower threads.The lower part of the threads were not removed from the patient's bone.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is confirmed.Three (3) of the explanted screws fractured.The three (3) scrw 2.4x14mm cancelous lockng (part# 73-2414, lot# unk) were returned for investigation without the other implants that were removed in the revision surgery.It was reported that these products were implanted in the spring or summer of 2017 and were explanted (b)(6) 2019 due to the sternum showing transverse fractures and dehiscence at the manubrium/xiphoid.Visual evaluation of the screws showed that they were clearly fractured along the bone threads, therefore the complaint is confirmed.No scans, x-rays, or physician report were provided.The fractured screws were sent out for analysis to determine the root cause of the fractures.The longest of the three screws showed four possible crack initiation sites, had a rough fracture surface with no arrest lines, and a fracture hinge area.The lack of arrest lines indicates that this was likely a fast fracture.The medium length screw showed four possible crack initiation sites identified, two crack arrest lines, and a fracture hinge area.The shortest of the three screws showed six possible crack initiation sites, two crack arrest lines, and a fracture hinge area.The crack arrest lines on the medium and short screws indicate that the fractures may have occurred due to material fatigue.There are no indications of manufacturing defects.There was no indication that the other implants listed in this complaint file contributed to the fracturing of this screw, therefore the sales and complaints histories were not reviewed for these additional components.The most likely underlying cause could not be determined due to the lack of information provided.It is possible that the patient's post-op professional activity over stressed the implants or the patient's high bmi or diabetes contributed to the failure.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.

Brand Name
STERNALOCK BLU SYSTEM PLATE, 8 HOLE STRAIGHT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key8723554
Report Number0001032347-2019-00335
Device Sequence Number1729464
Product Code HRS
UDI-Device Identifier00841036141004
UDI-Public00841036141004
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161896
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number73-1952
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/23/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date06/21/2019
Supplement Report FDA Received Date09/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;